A 19-year-old woman with myelodysplastic syndrome underwent reduced-intensity stem cell transplantation [RIST: (cladribine 0.11 mg/kg for 6 days, busulfan 4 mg/kg for 2 days, and rabbit antithymocyte globulin)] from her one HLA-mismatched mother. Prophylaxis against graft-versus-host disease (GVHD) was performed with cyclosporine A (CSA) alone. Severe acute GVHD in the skin, gut, and liver developed concurrently with stable engraftment, and methylprednisolone was administered (1-2 mg/kg per day, then pulse therapy with 1 g/day for 3 days) until day 40 of transplant, when a necrotic lesion of 10 mm in diameter appeared on the right cheek. The initial skin biopsy of the affected area showed a nonspecific inflammatory change. Routine X-ray and computed tomography examinations of the sinuses, chest, and abdomen disclosed no particular abnormalities. Despite intensive antibiotic therapy, the lesion rapidly extended to form an ulcer. A second biopsy specimen obtained from the lesion showed massive septa hyphae, suggesting mold infection. Although we immediately started amphotericin B, she died of multiorgan failure on day 68. Postmortem DNA sequence analysis of the specimen using the polymerase chain reaction identified Aspergillus ustus. Although this is an extremely rare complication after transplantation, this case highlights that we should pay more attention to primary cutaneous aspergillosis in severely immunosuppressed patients.
All Science Journal Classification (ASJC) codes